Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 62, NWS Phoenix, AZ

September 4, 2014Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 4, 2014, 4:43 PM MST for Maricopa County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2014, 4:43 PM MST (23:43 UTC)
Expired
Sep 4, 2014, 5:16 PM MST
In force
33 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:15 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 4, 3:15 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST THU SEP 4 2014

...UPDATED AVIATION AND FIRE WEATHER...

.SYNOPSIS...
INCREASING SOUTHERLY FLOW ALOFT WILL CONTINUE TO GRADUALLY INCREASE
MOISTURE LEVELS OVER THE DESERT SOUTHWEST THROUGH FRIDAY...WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION. A
FURTHER INCREASE IN MOISTURE IS EXPECTED THIS WEEKEND AS MOISTURE
FROM THE REMAINS OF HURRICANE NORBERT SURGES INLAND INTO THE
REGION...WITH HEAVY RAIN AND LOCALIZED FLOODING POSSIBLE. A SLOW
DRYING TREND IS THEN EXPECTED TO BEGIN NEXT WEEK AS HIGH PRESSURE
SLOWLY REBUILDS OVER THE REGION.

&&

.DISCUSSION...
TONIGHT AND FRIDAY...
MODELS CONTINUE TO BE CONSISTENT ON THE FORECAST THROUGH
FRIDAY...WITH A SLOW INCREASE IN THE PWAT VALUES OVER AZ TONIGHT
INTO EARLY FRIDAY...MOST LIKELY INTO THE 1.50-1.60 INCH RANGE. THIS
MODEST MOISTURE...COMBINED WITH A WEAK SHORTWAVE THAT IS NOW SEEN IN
THE LATEST WV SATELLITE IMAGERY MOVING INTO EXTREME SOUTHERN AZ...IS
NOW TRIGGERING ISOLATED TO SCATTERED THUNDERSTORMS OVER PIMA COUNTY.
THE LATEST HRRR HI-RES MODEL RUN IS NOW SHOWING MOST OF THESE STORMS
REMAINING TO THE SOUTH OF OUR CWA...BUT WITH A FEW OF THE STORMS
MOVING INTO OR DEVELOPING OVER SOUTH-CENTRAL AZ. THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS AND BLOWING DUST...WITH ONLY A
SLIGHT CHANCE FOR MEASURABLE RAIN AT ANY ONE SPOT.

FRIDAY STILL LOOKS LIKE A BIT OF A DOWN DAY...WITH THE LATEST GFS
PRETTY MUCH MATCHING EARLIER RUNS...WITH WEAK HIGH PRESSURE RIDGING
REBUILDING INTO THE REGION FROM THE WEST AND PWATS FALLING A
BIT...INTO THE 1.40-1.50 INCH RANGE...WHICH SHOULD KEEP TS ACTIVITY
LIMITED TO SOUTH-CENTRAL AZ...MOSTLY OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX.

SATURDAY THROUGH MONDAY...
THIS PERIOD LOOKS MORE-AND-MORE LIKELY THAT IT WILL BE A QUITE
ACTIVE...AS MOISTURE FROM HURRICANE NORBERT BEGINS TO IMPACT THE
REGION. THE LATEST (21Z) NHC FORECAST CONTINUES TO TRACK THIS STORM
TO THE WEST OF THE BAJA CALIFORNIA PENINSULA OVER THE NEXT 3-5
DAYS...WITH AN UPPER TROF THAT WILL BE MOVING SOUTHWARD ALONG THE
NORTHERN AND CENTRAL CA COAST SHEARING MID AND HIGH-LEVEL MOISTURE
NORTHWESTWARD INTO OUR REGION FROM THIS STORM. LATEST MODEL RUNS
ALSO ARE SHOWING A BROAD AREA OF LOW-LEVEL SOUTHEASTERLY FLOW
PUSHING VERY MOIST AIR NORTHWARD ACROSS THE GULF OF CALIFORNIA INTO
AZ AND SE CA...WITH SFC DEWPOINTS EXCEEDING 70F AT ANY LOWER DESERT
LOCATIONS BY SUNDAY MORNING AND PWATS RISING WELL ABOVE 2
INCHES...WHICH IS AT NEAR-RECORD VALUES FOR EARLY SEPT.

GIVEN THESE VERY HIGH AVAILABLE MOISTURE LEVELS...WIDESPREAD
SHOWER/THUNDERSTORM ACTIVITY NOW APPEARS TO BE VERY LIKELY FROM LATE
SAT INTO MONDAY...WITH HEAVY RAIN AND LOCALIZED FLOODING BEING THE
MAIN THREATS FROM STORM-TOTAL RAINFALL AMOUNTS OF 1-2 INCHES...OR
EVEN MORE AT MANY LOWER DESERT LOCATIONS. THE RAIN AND CLOUDS ARE
ALSO EXPECTED TO COOL TEMPS SUBSTANTIALLY DURING THIS PERIOD...WITH
HIGHS REMAINING IN THE 90S...AND EVEN A FEW 80S ACROSS THE LOWER
DESERTS EACH DAY.

TUESDAY THROUGH THURSDAY...
A SLOW DRYING TREND IS EXPECTED THROUGH THIS PERIOD AS INCREASING
WESTERLY FLOW AND BUILDING HIGH PRESSURE OVER THE REGION HELPS TO
SWEEP ANY REMAINING MOISTURE FROM NORBERT WELL OFF TO OUR
EAST...WITH THE THREAT OF THUNDERSTORM ACTIVITY LIKELY ENDING OVER
OUR CWA BY WEDNESDAY OR THURSDAY...WITH DAYTIME HIGHS REBOUNDING TO
NEAR...OR SLIGHTLY ABOVE NORMAL VALUES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
OVERALL FORECAST CONFIDENCE (ESPECIALLY TIMING OF WIND SHIFTS) IS
LOWER THAN NORMAL THROUGH TONIGHT. ISOLATED THUNDERSTORMS SHOULD
REMAIN BOTH WELL SOUTH AND NORTH OF TERMINALS THROUGH
TONIGHT...HOWEVER BRIEF PERIODS OF GUSTY OUTFLOW WINDS MAY AFFECT
THE AIRFIELDS EARLY THIS EVENING. HAVE INDICATED A WIND SHIFT
EARLIER THAN USUAL...BUT BELOW ANY OPERATIONAL IMPACT. THERE IS AN
OUTSIDE CHANCE OF STRONGER WIND GUSTS AND BLOWING DUST...HOWEVER
UNCERTAINTY IS TOO HIGH TO INCLUDE IN THE TAF PACKAGE. ONLY PERIODIC
MIDLEVEL CLOUDS AOA 9K FT AND LIGHT EAST WINDS ARE LIKELY AFTER
MIDNIGHT.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
MOSTLY CLEAR SKIES SHOULD PREVAIL THROUGH FRIDAY MORNING...THOUGH
SOME INCREASE IN A SCT LOWER DECK...AS WELL AS HIGH DECK MAY BE
POSSIBLE. WIND DIRECTION FORECASTS ARE OF LOWER CONFIDENCE AS
OUTFLOW WINDS AND SOUTHERLY SURGES OF MOISTURE MAY BRING STRONGER
GUSTS EVEN DURING OVERNIGHT HOURS. IN GENERAL...A SOUTHERLY OR
SOUTHEASTERLY COMPONENT WILL BE FAVORED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MOISTURE WILL ALREADY HAVE ENVELOPED SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA BY SUNDAY...WITH THE POTENTIAL FOR HEAVY RAINFALL OVER
MUCH OF THE REGION. STORM CHANCES WILL CONTINUE THROUGH TUESDAY
BEFORE TRENDING DOWNWARD THROUGH MIDWEEK. HUMIDITIES WILL REMAIN
VERY ELEVATED DURING THE ENTIRE PERIOD...ONLY FALLING INTO A 30-40
PERCENT RANGE IN THE AFTERNOON WITH MOSTLY COOLER THAN AVERAGE
TEMPERATURES. WINDS MAY BE GUSTY IN AND AROUND THUNDERSTORMS...AND
STAY VARIABLE FOR PROLONGED PERIODS OTHERWISE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA
AVIATION...MO
FIRE WEATHER...MO
Hazardous weather outlook, Sep 4, 5:26 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
526 AM MST THU SEP 4 2014

AZZ020>028-051230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
526 AM MST THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MOISTURE WILL BE ON THE INCREASE THROUGH THE WEEKEND. THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BEGIN SATURDAY...PEAKING IN COVERAGE
ON SUNDAY...AND LIKELY LASTING INTO MONDAY. THE MAIN THREAT DURING
THIS TIME PERIOD WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 4, 3:08 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
308 PM MST THU SEP 4 2014

AZZ027-042245-
MARICOPA AZ-
308 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 345 PM MST

AT 305 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BIG HORN...OR 12 MILES EAST OF GILA
BEND...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   FREEMAN...
   ESTRELLA...
   INTERSTATE 8 EAST OF GILA BEND.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3309 11256 3309 11223 3252 11223 3251 11269
TIME...MOT...LOC 2207Z 210DEG 7KT 3287 11245

WOODALL
Special weather statement, Sep 4, 4:06 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST THU SEP 4 2014

AZZ028-042345-
PINAL AZ-
406 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA

UNTIL 445 PM MST

AT 403 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ARIZONA CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ARIZOLA...
   CASA GRANDE...
   TOLTEC...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3276 11175 3276 11177 3279 11178 3279 11182
      3280 11184 3305 11161 3290 11144 3283 11153
      3280 11156 3275 11161 3273 11166 3273 11174
TIME...MOT...LOC 2306Z 226DEG 9KT 3280 11169

WOODALL
Special weather statement, Sep 4, 4:17 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
417 PM MST THU SEP 4 2014

AZZ027-050000-
MARICOPA AZ-
417 PM MST THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 500 PM MST

AT 414 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR MOBILE...TO SONORAN
NATIONAL MONUMENT...TO SOUTH OF GILA BEND. MOVEMENT WAS NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ESTRELLA...
   INTERSTATE 8 AND HIGHWAY 238 EAST OF GILA BEND.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE
DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK.
TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3313 11257 3313 11221 3252 11223 3263 11281
TIME...MOT...LOC 2316Z 218DEG 18KT 3299 11247

WOODALL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:08 PM MSTSpecial Weather StatementPSR37 min
Sep 4, 3:42 PM MSTAreal Flood AdvisoryPSRMaricopa108 min
Sep 4, 4:06 PM MSTSpecial Weather StatementPSRPinal39 min
Sep 4, 4:17 PM MSTSpecial Weather StatementPSR43 min
Sep 4, 4:26 PM MSTBlowing Dust AdvisoryPSR3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.